Editorial Note: This is the fourth in a series of posts about PSSD (Post-SSRI Sexual Dysfunction), with more to come. The earliest was Buried Alive, but in this recent series the first was Drugs and Sex Don’t Go, followed by PSSD: If a Drug Caused Blindness and then No Sex and the City.
In Drugs and Sex Don’t Go, we outlined how the PSSD community has tried most of the obvious treatments – S1 agonists and antagonists, S2 antagonists, and others along with dopamine agonists, Viagra and related drugs and hormones with little effect.
Some related drugs that do not appear to have been tried have been the S3 antagonists ondansetron or granisetron. These are usually given for nausea. They can stimulate libido. If anyone has tried these and can offer feedback it would be helpful.
Several subjects with PSSD have recently tried a completely different kind of treatment – ketamine, which is an anaesthetic. However where other anaesthetics sedate, it stimulates. It acts on the glutamate system which is the major excitatory neurotransmitter in the brain.
Ketamine can flip a switch in people who are profoundly depressed. People, who are psychotically depressed one day, contemplating treatment with ECT, can be well the next day and stay well without further medication for months. Almost as though a switch had been flipped.
When given intramuscularly, the effects of ketamine come on within minutes. The subject dissociates. The experience may be profound. People report marked changes in their perceptions of time and space and typically report a sense of meaningfulness and connection with the Universe.
Ketamine appears safe to give to people who have had SSRIs in that doctors regularly used it combined with cocaine when clubbing – in a combination called Calvin Klein.
We have been able to collate the reports of three people who took ketamine to see if it might make a difference to their PSSD – if it might flip the switch back and reconnect them.
All three reported having a comfortable experience after ketamine 100mg – this is not always the case; ketamine can cause very unpleasant effects in people who have SSRI dependence and withdrawal. The question was whether there would be a benefit afterwards over the following week or two. One of the three reported some benefit but this was not sustained and it was difficult to link the outcome to ketamine.
But there was sufficient here to warrant a further course of treatment at a slightly higher dose. It seemed a good idea for the three subjects to repeat the treatment. Again it went smoothly. Again there were some hints of benefit in the same subject who had a benefit the first time around but not a cure.
Based on this it does not seem at present that ketamine is the way forward in PSSD.
One other treatment that has come to our attention is donepezil. This choline esterase inhibitor was used for Alzheimer’s dementia, marketed as Aricept. Patients with dementia are not likely to report its effects but younger people taking it report that it can make touch and other sensory experiences more vivid and readily triggered.
PSSD involves a profound depersonalization generally and an anaesthesia that is most profound genitally but can be more extensive. So it looks like a drug that made skin more sensitive might help. Donepezil fits this bill.
The present status of usage for this is that two subjects have reported trying a 5mg dose in the morning for two weeks. One had no effect. The other reported much more vivid dreams and in particular dreams of a semi-sexual nature.
One of the surprising things about this is that he became aware that he had not been dreaming for years and asked the question whether this might also be a feature of PSSD that people have not noticed to date. Does PSSD inhibit dreams?
We are interested to hear from anyone with PSSD whether they dream or whether the condition has affected their dreams.
We are aware of a number of other treatments in use for PSSD and will be reporting on these immediately if there are any hints of a benefit.
April 7, 2017
Our published paper on 120 cases of enduring sexual dysfunction following treatment has been the most requested article we have ever written, and we are hoping to produce another – for which every report helps.
If you are suffering from persisting sexual dysfunction after stopping an antidepressant, we would like you to complete a RxISK Report, even if you aren’t interested in the causality score or taking the report to your doctor.
Please provide as much information as possible, including the dates that you started and stopped the drug.